Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 319, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2004, 4:22 AM CDT for Howard County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 4:22 AM CDT (09:22 UTC)
- Expired
- Aug 25, 2004, 5:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3630 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 250922
SVRMAF
TXC227-251015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN WEST TEXAS
THIS INCLUDES THE CITY OF BIG SPRING
* UNTIL 515 AM CDT
* AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BIG SPRING...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SAND SPRINGS...
COAHOMA...
INTERSTATE 20
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3226 10162 3211 10153 3213 10119 3250 10120
3250 10156
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:48 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 25, 3:48 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 AM CDT WED AUG 25 2004 .SHORT TERM... AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WESTERN PERMIAN BASIN TAKING PLACE IN THE RIGHT REAR QUADRANT OF THE UPPER JET EAST OF SHORTWAVE TROUGH AXIS ACROSS EASTERN NEW MEXICO. ISOLATED THUNDERSTORMS HAVE DEVELOPED FURTHER EAST ACROSS THE CENTRAL PERMIAN BASIN NEAR THE MIDLAND/ODESSA VICINITIES ALONG OUTFLOW FROM THE WESTERN BASIN ACTIVITY. CARRIED SLIGHT POPS IN THE WESTERN BASIN THIS MORNING FOR CURRENT ACTIVITY AND ISOLATED ELSEWHERE EXCEPT EDDY COUNTY. EXPECTING THE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS TO SHRINK IN AREAL COVERAGE AS IT MOVES EAST AS DIVERGENCE DIMINISHES WITH THE TROUGH. SHIFTED ISOLATED POPS INTO THE CENTRAL AND EASTERN PERMIAN BASIN AFTER 18Z THROUGH 06Z AS THE TROUGH AXIS APPROACHES. KEPT AN ISOLATED POP SOUTH AND WEST OF THE PECOS RIVER AFTER 06Z TONIGHT AS THIS AREA WILL BE IN THE FAVORABLE AREA SOUTH OF THE SHEARING TROUGH AXIS. MADE ONLY MINOR CHANGES TO THE TEMPERATURE GRIDS AND USED ETA WINDS AND DEW POINTS TODAY AND TONIGHT. .LONG TERM... A BROAD UPPER RIDGE WILL STRETCH ACROSS THE SOUTHERN U.S. THURSDAY AND FRIDAY AS THE NEXT UPPER TROUGH BEGINS TO MOVE IN FROM THE WEST... SO LOOK FOR A FEW MORE UNSEASONABLY WARM DAYS WITH TEMPS PUSHING THE CENTURY MARK. BY SATURDAY THIS TROUGH WILL CROSS THE ROCKIES AND MOVE OVER THE PLAINS. MOST OF THE ENERGY SHOULD STAY WELL NORTH OF THE REGION WITH HIGH PRESSURE STILL IN CONTROL OF THE PATTERN INTO EARLY NEXT WEEK. BEST CHANCE OF PRECIP THURSDAY AND FRIDAY WILL BE ALONG AND EAST OF A SURFACE TROUGH/DRYLINE THAT WILL WAVER BACK AND FORTH ACROSS THE AREA. CURRENT LOW POPS LOOK FINE FOR NOW. A FRONT PUSHES INTO THE AREA LATE SATURDAY KNOCKING TEMPS DOWN FOR THE NEXT FEW DAYS. LATEST MEX GUIDANCE MUCH COOLER THAN PREVIOUS RUN TAKING HIGHS TO NEAR 80. THIS IS WELL BELOW CURRENT FORECAST SO WILL TREND TEMPS DOWN AND SEE IF MODELS STAY CONSISTENT WITH THIS. COULD SEE STORMS DEVELOP ALONG THE FRONT SATURDAY. MEX GUIDANCE HAS CHANCE POPS FOR MUCH OF AREA SUNDAY... SO HAVE ADDED ISOLATED POPS FROM SOUTHEASTERN NEW MEXICO DOWN INTO BIG BEND... LATER SHIFTS MAY NEED TO INCREASE POPS IF IT LOOKS MORE FAVORABLE. MADE MINOR CHANGES TO GRIDS BUT OVERALL LOOKS GOOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 98 72 100 72 / 20 10 10 10 CARLSBAD NM 98 68 101 69 / 0 0 10 10 DRYDEN TX 94 73 97 73 / 10 10 10 10 FORT STOCKTON TX 95 73 99 73 / 10 10 20 20 GUADALUPE PASS TX 90 67 94 68 / 0 0 0 10 HOBBS NM 101 67 103 68 / 10 0 20 20 MARFA TX 88 61 90 61 / 10 10 10 10 MIDLAND INTL AIRPORT TX 98 73 100 72 / 20 10 20 20 ODESSA TX 98 73 100 72 / 20 10 20 20 WINK TX 103 74 104 74 / 20 0 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 12/72
Hazardous weather outlook, Aug 25, 3:20 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 AM CDT WED AUG 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 320 AM CDT (220 AM MDT) WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS...EAST OF A HOBBS...TO CARLSBAD...TO PINE SPRINGS LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL... BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.